Minimum spectral connectivity projection pursuit:Divisive clustering using optimal projections for spectral clustering

Hofmeyr, David and Pavlidis, Nicos Georgios and Eckley, Idris Arthur (2019) Minimum spectral connectivity projection pursuit:Divisive clustering using optimal projections for spectral clustering. Statistics and Computing, 29 (2). 391–414. ISSN 0960-3174

[img]
Preview
PDF (SCPP)
SCPP.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (2MB)

Abstract

We study the problem of determining the optimal low-dimensional projection for maximising the separability of a binary partition of an unlabelled dataset, as measured by spectral graph theory. This is achieved by finding projections which minimise the second eigenvalue of the graph Laplacian of the projected data, which corresponds to a non-convex, non-smooth optimisation problem. We show that the optimal univariate projection based on spectral connectivity converges to the vector normal to the maximum margin hyperplane through the data, as the scaling parameter is reduced to zero. This establishes a connection between connectivity as measured by spectral graph theory and maximal Euclidean separation. The computational cost associated with each eigen problem is quadratic in the number of data. To mitigate this issue, we propose an approximation method using microclusters with provable approximation error bounds. Combining multiple binary partitions within a divisive hierarchical model allows us to construct clustering solutions admitting clusters with varying scales and lying within different subspaces. We evaluate the performance of the proposed method on a large collection of benchmark datasets and find that it compares favourably with existing methods for projection pursuit and dimension reduction for data clustering. Applying the proposed approach for a decreasing sequence of scaling parameters allows us to obtain large margin clustering solutions, which are found to be competitive with those from dedicated maximum margin clustering algorithms.

Item Type:
Journal Article
Journal or Publication Title:
Statistics and Computing
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/1800/1804
Subjects:
ID Code:
124926
Deposited By:
Deposited On:
27 Apr 2018 13:30
Refereed?:
Yes
Published?:
Published
Last Modified:
01 Oct 2020 02:32